Colorado, 2002

Hail in Colorado, June 14, 2002

June 14, 2002 · NWS PUB · 6 events in 4 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 14, 1:49 AM MST, 11 hours 11 minutes earlier.

Area forecast discussion, Jun 14, 1:49 AM MST, 11 hours 11 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
249 AM MDT FRI JUN 14 2002

PRECIP CHANCES AND SEVERE WX NEXT COUPLE DAYS THE MAIN CONCERNS.

UPPER RIDGE WILL REMAIN CENTERED OVER THE SOUTHERN AZ BORDER TODAY
WITH NW FLOW ALOFT CONTINUING OVER CO...AND LOW LEVEL UPSLOPE FLOW
ON THE EASTERN CO PLAINS.  ENOUGH MOISTURE WILL BE OVER THE PLAINS
TODAY...THAT WITH THE DAYTIME HEATING SHOULD SEE SOME SHOWERS AND
TSTMS.  ETA SHOWS CAPE OF AROUND 800 ALONG THE SE MTNS AND PLAINS...
WITH LIS OF AROUND -3...AND IT LOOKS LIKE SFC DEW POINTS WILL
REMAIN RELATIVELY HIGH. COULD SEE SOME SEVERE STORMS THIS AFTERNOON
AND EVENING.  WESTERN PORTIONS OF THE FORECAST AREA WILL STILL BE
DRY. TEMPS OVER THE EASTERN PLAINS AT 700 AND 850MB LOOK TO BE A
COUPLE TO A FEW DEGREES C WARMER TODAY.

SATURDAY LOOKS MUCH THE SAME WITH CONTINUE NW FLOW ALOFT AND LOW
LEVEL UPSLOPE ON THE PLAINS...AND DRY WEATHER OVER WESTERN AREAS.
SAT AFTERNOON CAPES OVER THE FAR SOUTHEAST PLAINS ARE FORECAST TO
APPROACH 2000 J/KG WITH LIS AROUND -5.  MAY SEE A BETTER CHANCE FOR
SOME SEVERE WEATHER. TEMPS A LITTLE TRICKY AS THE AVN SHOWS SOME
COOLER AIR BACKING INTO THE EASTERN PLAINS BEHIND A SHORTWAVE THAT
MOVE INTO CENTRAL KS...WHILE THE ETA DOES NOT SHOW THE COOLING.
WILL PROBABLY GO WITH TEMPS SOMEWHERE IN BETWEEN MAV AND ETA
GUIDANCE NUMBERS.

NOT MUCH CHANGE FOR SUNDAY THROUGH TUESDAY.  CURRENT FORECAST FOR
TUE IS DRY BUT I MAY ADD SOME SLIGHT CHANCES TO THE EASTERN PLAINS
AND MTNS.  ON WED AND THU THE FLOW ALOFT BECOMES MORE WEST AND THE
MOISTURE IS LESS OVER THE EASTERN PLAINS...THUS WILL KEEP THE
FORECAST DRY.

.PUB...NONE.

In the hours before

Special weather statement, Jun 14, 10:54 AM MST, 2 hours 6 minutes before
COZ058>081-142000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1154 AM MDT FRI JUN 14 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING FOR A FEW SEVERE THUNDERSTORMS OVER THE SOUTHEAST PLAINS...

A MOIST SOUTH TO SOUTHEAST FLOW WILL CONTINUE BRINGING LOW LEVEL
MOISTURE...ONTO THE EASTERN PLAINS AND EASTERN MOUNTAINS DURING THE
AFTERNOON AND EVENING.  THERE WILL BE SUFFICIENT SHEAR...FOR
SUPERCELLS TO DEVELOP IN THE AFTERNOON AND EVENING.

BASED ON CURRENT DATA ANALYSIS...THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE EASTERN SLOPES OF THE EASTERN MOUNTAINS BY MID
AFTERNOON...AND THEN MOVE TOWARDS THE SOUTHEAST. THE THUNDERSTORMS
WILL CONTINUE WELL INTO THE EVENING...ESPECIALLY OVER THE FAR
EASTERN PLAINS...AS MOIST LOW LEVEL AIR WILL CONTINUE FLOWING INTO
THE REGION AND INTERACTS WITH A LOW LEVEL BOUNDARY OVER SOUTHEAST
COLORADO.

THE MAIN THREATS FROM THE SEVERE STORMS IS HAIL UP TO 2 INCHES IN
DIAMETER...AS WELL AS WIND GUSTS IN EXCESS OF 60 MPH. WHILE
CONDITIONS ARE NOT FAVORABLE FOR TORNADIC DEVELOPMENT...AN ISOLATED
TORNADO COULD OCCUR.

SOME OF THE STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL.

The radar

The Pueblo radar (KPUX), 144 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Las Animas

When
June 14, 1:00 PM MST to 1:05 PM MST
Where
Las Animas County, 3 mi NW of Trinidad
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -104.550

Hail, El Paso

When
June 14, 1:28 PM MST to 1:33 PM MST
Where
El Paso County, Colorado Spgs
Measured
1 in hail
Property damage
$24 million
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.817

Hail, El Paso

When
June 14, 1:47 PM MST to 1:52 PM MST
Where
El Paso County, 3 mi N of Colorado Spgs
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -104.817

Hail, El Paso

When
June 14, 2:23 PM MST to 2:28 PM MST
Where
El Paso County, 4 mi SE of Colorado Spgs
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -104.767

The large hail caused around $24 million on the north side of Colorado Springs. Around 5500 auto and 2500 homeowners claims were filed.

Hail, Otero

When
June 14, 3:40 PM MST to 3:45 PM MST
Where
Otero County, Timpas
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -103.767

Hail, Prowers

When
June 14, 5:20 PM MST to 5:25 PM MST
Where
Prowers County, 19 mi SE of Lamar
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.883, -102.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301089, 5301090, 5301092, 5301091, 5301093, 5301094.